Article

Purple glove syndrome: A potentially serious complication of phenytoin

Author : Bela Verma, Riddhi Thaker, Vishal Baldua

Purple Glove Syndrome is a grave complication of intravenous phenytoin administration that is unfamiliar to many in the medical profession. It presents with edema, pain and bluish-purple discolouration of the limb and can lead to gangrenous changes in severe cases. Mild cases can be managed conservatively, with a positive outcome, whereas severe cases may require surgical treatment. Ignorant medical practitioners may have to face medicolegal complaints of this complication; wrongly attributed to mismanagement, overdosing and improper intravenous cannulation or extravasation. In the past Purple Glove Syndrome has been reported majorly in adult and elderly patients. However, we report a case of a three year old male child with Purple Glove Syndrome who had to undergo left upper limb-below elbow amputation due to the setting in of gangrene.


Full Text Attachment

Creative Commons License World Journal of Pharmaceutical Science is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License. Based on a work at www.wjpsonline.org. Permissions beyond the scope of this license may be available at www.wjpsonline.org.